Nausea is an uneasiness of the stomach that often comes before vomiting. Vomiting is the forcible voluntary or involuntary emptying (“throwing up”) of stomach contents through the mouth.
For people who have faced it, chemotherapy-induced nausea and vomiting feel like a lot more than side effects. They can be overwhelming, becoming all you think about.
Chemotherapy can cause a number of types of nausea and vomiting.
Acute nausea and vomiting develops within a few hours of chemotherapy
Delayed nausea and vomiting can start more than 24 hours after treatment
Breakthrough vomiting occurs when you vomit despite being on an antinausea drug
Anticipatory vomiting happens before treatment, and is a learned response to previous treatments
Untreated nausea and vomiting can have serious effects. Nausea can leave you exhausted, anxious, and undernourished.
“It’s important to control nausea,” says Russell, who is also associate professor of medicine at the University of Southern California School of Medicine in Los Angeles. “If you don’t, you might have to lower the doses of the chemotherapy drugs. That’s something you want to avoid if at all possible.” She says that uncontrolled nausea also makes people give up on their treatment.
Chronic vomiting can also have direct and serious consequences.
“Vomiting can throw off your balance of electrolytes,” Syrjala tells MDherb. “Losing fluids can increase the toxicity of the chemotherapy. It can prevent you from going on with your treatment.”